Side effects of oral steroids and lefludomide

So called my hospital this morning. They want to see me tomorrow as an urgent case. I have not been able to tolerate, methotrexate, sulfasalazine or hydroxycholquinine. I have had two steroid injections but with no effect.

They are now saying they think I need oral steroids and also to try lefludomide. One of the reasons I can't tolerate the other drugs is the stomach problems.

What are the side effects of the steroids. I'm really worried I'm going to end up moon faced and huge. I don't think I can take that.

I also see hair loss is a major issue with lefludomide. So am I going to swap pain for being a bald, moon faced blob. If I didn't feel depressed before I do now

6 Replies

oldestnewest
  • hi frank all i know is i could not tolerate sulfasalazine was funny realy bought some gloves and me hands started hurting then all the skins started to peel of my hands thought it was somthing in the gloves that was over a 2 week period Realy thought some thing in the hands had irritated my hands have a pictur somwhere around.

    Well steroids to some people they can make you feel like you are 21 again did with me so much strength then their is the after effects of withdrawal i found them not verry nice realy you can google steroid withdrawal its a catch 22 they can help but you only want to be on them a verry short time then make sure you tapper off them slowly THEY PRODUCE CORTISOL which is the bodys defence system in the flight for life. the longer you are on them the body relys on this instead of making its own cortisol So when you come off you have to taper verry slowly in deed.

    and u should always take calcium tablets with these cos it is not verry good in that you can reduce bone density.

  • If I was you I'd write all your concerns down, you'll need to think of valid reasons for not trying what your Rheumy recommends. It's a two way thing if you're to have a good doctor/patient relationship. I started leflunomide in mid November & I've had zilch side effects. I did have one odd BP reading early on but each fortnight since it's been absolutely fine. I thought I had a little hair loss but now I'm so sure, or if I did I don't anymore! I believe LEF is sometimes started on a loading dose. Thinking of your concern I would ask if you just do as I did & start on 10mg, that way if you do start it you're less likely to have side effects.

    I understand your concerns Frankie, they're valid ones, it's not pleasant having side effects or reacting to meds but who's to say you will with LEF, each DMARD works in a different way, you may even become controlled on it but you don't know until you try. I know it'll be hard to put your concerns to the back of your mind but whichever med you try there are no guarantees you'll react to any. Whatever you do don't panic yourself about it, that won't help you get your feelings out in & you run the risk of not explaining in a controlled manner, & that's important if you're to work out a treatment plan with your Rheumy.

    I was given a short course of steroids at my diagnostic appointment, had around about 3 more short courses until I returned to the UK. Since 2013 I've been on them permanently, only low dose but I've never had moon face or put on weight. For shorter courses which you may be offered it's not always necessary to taper them, as I said I've had short courses, up to a month without tapering. Yes, we're all different but as I understand it's usually a problem when it's prescribed at high doses for lengthy periods, if it's going to happen, it's not a given. Again, explain your concerns at your appointment clearly & calmly.

    I had to stop sulfasalazine, I think I've told you before. A Registrar & my Rheumy nurse really wanted me to see if I'd "get used to it" basically. I didn't, even when they asked me if I'd take just the one daily, now what use would that be? Anyway, I gave it 4 months & it was stopped, my only real fail so I can't relate to continual failures like you've glad but I can empathise.

    Be prepared for responding to questioning where you go from here if you decide you don't want to try either LEF or steroids, it's your decision after all. Your Rheumy has other meds he can prescribe but you've to work with him & you really do need to consider your options, read up on what's possibly available to you. Ask about options of meds to take which would protect your stomach, Gaviscon, ranitidine or similar. Some DMARDs are better taken with food so they don't sit on your tum & upset it, LEF is one so maybe you could try that & hopefully it will help.

    I'm giving you a link but you must promise me you won't read into it that I consider you're being non-compliant because I don't, I just think some of it's content may help nras.org.uk/keep-taking-the...

    I hope all goes well tomorrow, you're listened to & you come away happy with any planned options. x

  • Hi I am

    Impressed your hospital managed to fit you in tomo as an urgent case- I had to wait 6 weeks at kings London . Which hospital are you with??

    I don't know much about lefleumide..... but am on steroids currently and it has really helped short term..... yes I have a puffy face but after 6 months of not being able to dress anything - I can bear that side effect.... ra is a horrible condition and the drugs are not great - can they get you on a biologic?? They are the newest and less damaging of the meds...... I am waiting to go on cimzia ...... good luck today

  • I think I was just lucky when I rang up as they had a cancellation. You don't get biologics in my area unless absolutely everything else has been tried first and you've had it for years

  • Hi No more heels. Thanks. I need to be able to walk again so the short term steroids I have my fingers crossed for. Apparently they sometimes work even if the injections don't (which they don't with me, no effect whatsoever).

    Should just clarify it's the consultant taking me off all these meds not me. I've asked with all of them apart from oral methotrexate which hospitalized me, whether I should carry on in the hope the side effects go but the medics have said no given the type of side effects. So far I've taken everything they've given me.

    I am thinking about suggesting I return to the subcutaneous methotrexate but taking non synthetic rather than synthetic folic acid just in case I am one of those people who cannot absorb the synthetic stuff. If I get the symptoms back (severe oral thrush) then I go straight on the lefludomide and give that a try.

  • Hang on in there...... Steroid injections made little difference to me......but after 10 days on 20mg steroids felt a lot better.....,,,,

    Still can't believe your hospital gave u a appt in a day!!!!! Why they heck did I have t wait 6 weeks????!!! Argh........

    Unfortunately you just have to go through all the dmards before they give u the biologic as they r so expensive......... Horrible but there will be light at the end of the tunnel ...

You may also like...